New Mexico, 2018

Drought in New Mexico, March 1 to 31, 2018

March 1 to 31, 2018 · NWS ABQ · 39 events in 39 counties and zones

Widespread severe drought conditions at the end of February continued to deteriorate and expand in coverage through March. Precipitation across the state was below normal as there were only a couple weak storm systems that brought light to moderate rain and snow to the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe drought conditions at the end of February continued to deteriorate and expand in coverage through March. Precipitation across the state was below normal as there were only a couple weak storm systems that brought light to moderate rain and snow to the region. Snowpack by the end of March was nearly non-existent with many locations reporting their lowest snow-water equivalent values in over 10 years, and in some cases, the lowest on record. Several rounds of wind and very low humidity prompted red flag warnings on several days across central and eastern New Mexico through March. Severe drought conditions held constant at nearly 80 percent of the state, of which 35 percent was deemed extreme drought. A large wildfire was reported over extreme northeastern Union County. Burn bans continued to expand in coverage over several areas of the state. The USDA declared several counties as primary natural disaster areas on March 30, 2018 due to losses and damages from drought. Counties across northern and central New Mexico within the disaster declaration included: Catron, Guadalupe, Harding, McKinley, Mora, Rio Arriba, Sandoval, San Juan, San Miguel, Santa Fe, and Taos. Farmers and ranchers in several other counties also qualified for natural disaster assistance, including: Bernalillo, Chaves, Cibola, Colfax, De Baca, Lincoln, Los Alamos, Quay, Roosevelt, Socorro, Torrance, and Union.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:24 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 28, 10:24 PM MST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1024 PM MST Wed Feb 28 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. Winds will veer to the south Thursday and get gusty during
the afternoon hours.

11

&&

.PREV DISCUSSION...407 PM MST Wed Feb 28 2018...
.UPDATE...
weakening as it moves eastward. Snow showers over west central NM
have diminished, and temperatures have increased to above freezing
across all of the area, except the highest elevations. The winter
weather advisory for these areas has been canceled.

28

&&

.PREV DISCUSSION...239 PM MST Wed Feb 28 2018...
.SYNOPSIS...
As a weak upper low moves east of New Mexico this evening, light
snow showers will persist across the northern mountains and light
rain and snow showers will fall in portions of south central New
Mexico. Skies will clear out rapidly late tonight, allowing low
temperatures to fall below normal by Thursday morning. Surface high
pressure will move across New Mexico Thursday, producing a sunny and
seasonably cool day. Southwest flow aloft Friday and Saturday will
bring dry weather and a warming trend to the area. Highs Saturday
will be generally 5 to 15 degrees above normal. A fast moving low
pressure system will cross northern New Mexico Sunday with light
rain and snow in northwest New Mexico. A Pacific cold front will
move across the state Sunday, bringing cooler weather to western New
Mexico. Cooler surface high pressure will settle across New mexico
Monday and Tuesday with dry weather and temperatures slightly below
normal on Monday and near normal on Tuesday.

&&

.DISCUSSION...
An upper low in far southwest NM early this afternoon will become an
open wave this afternoon as it moves into central NM. A Pacific cold
front to the east of the upper low has already moves into central Nm
early this afternoon and will continue to move quickly eastward
across eastern NM late this afternoon. A band of stronger winds
aloft across south central and southeast NM is mixing to the surface
with west winds near 25 knots at times. The wind advisory for these
areas will continue until 01Z early this evening, and a wind shift
to the west northwest will occur behind the cold front this
afternoon. Scattered snow showers in west central and southwest NM in
the vicinity of the upper low this afternoon will diminish this
afternoon and a few locations could see another inch with icy roads
primarily occurring at higher elevations. The winter weather
advisory for these areas will continue until 00Z. The upper level
trough will exit NM this evening, and clearing skies and colder than
normal temperatures are expected overnight.

A shortwave ridge aloft will cross NM Thursday, while surface high
pressure weakens and moves to the east by Thursday afternoon. Despite
abundant sunshine Thursday, cooler air will slowly retreat to the
east. High temperatures Thursday will be near to slightly below
normal. A deep upper level low will move slowly southward along the
Pacific Northwest coast Friday and Saturday. To the south of the
large cyclonic circulation around the upper low, winds aloft will
back to the southwest Friday and Saturday across the Southwest U.S.
This flow aloft will bring very dry air from the eastern Pacific
across NM both days with warmer air moving across the region. Highs
Friday will be 5 to 10 degrees above normal across NM. A
strengthening lee surface trough in eastern CO Saturday will generate
breezy southwest winds across the eastern plains Saturday afternoon.
These downsloping winds will enhance warming across the eastern
plains Saturday, and high temperatures will be 8 to 16 degrees above
normal, peaking in the mid 60s to mid 70s. High temperatures across
central and western NM Saturday will be 5 to 12 degrees above normal.

A fast-moving trough will race eastward across northern NM/southern
CO Sunday. The GFS and ECMWF are in good agreement Sunday in showing
light precipitation amounts across portions of northwest NM Sunday
with precipitation ending by Sunday evening. The more potent weather
feature Sunday will be a strong Pacific cold front. The front will
bring below normal temperatures to western NM Sunday. Breezy west
winds are expected along and behind the front in western and central
NM Sunday with breezy to windy west southwest winds to west winds in
the eastern plains. West to northwest flow aloft will follow the
departing upper level trough on Monday and Tuesday. This flow aloft
will produce dry weather and keep temperatures near to below normal.
Weak ridging aloft Wednesday will extend the stretch of dry weather
and allow temperatures to rebound to above normal.

28

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS RETURN TO PORTIONS OF
CENTRAL AND EASTERN NEW MEXICO FRIDAY THROUGH THE WEEKEND...

Upper level storm system crossing New Mexico from west to east this
afternoon and evening with cooler temperatures, occasionally gusty
winds and scattered rain and snow showers, focused over the higher
terrain of the central and north, which should diminish by mid
evening. An isolated and very short lived thunderstorm could also
occur. Tonight will be colder with higher humidities for most areas.

Thursday will be a transition day, as temperatures start to rebound
within a few degrees of average. Humidities will trend drier west
and central with not much change east. Vent rates will be mostly
good to excellent with some areas of mostly fair rates north
central.

Southwest flow to strengthen Friday with high temperatures warming
to 5 to 10 degrees above average. Critical fire weather conditions
will be possible over the northeast Friday as minimum humidities
fall to below 15 percent and a fire weather watch is in effect for
the Northeast Highlands and Northeast Plains.

Winds strengthen further Saturday and Sunday as a large trough of
low pressure aloft digs into the Great Basin Saturday and tracks
over Colorado and northern New Mexico Sunday. There may be some
meager precipitation over the northwest and north central mountains
but the main message will be strong winds and potential for critical
fire weather conditions over portions of eastern and central New
Mexico both Saturday and Sunday afternoons. Temperatures Sunday will
be cooler west and central but remain 5 to 10 degrees above average
over the east. Winds may relax a bit early to mid next week, but it
will remain dry. Mixing heights decrease next Monday and Tuesday,
enough for areas of fair to poor vent rates to be painted over the
west and central.

Last but not least, forecast models indicate some low level moisture
may be drawn up along the eastern NM/western TX border possibly as
far west as the Pecos Valley, Friday and Friday night. This helps
keep Friday daytime humidities from falling below 15 percent
generally south of Interstate 40 and east of the Pecos Valley. The
moisture likely won't be deep enough for any thunderstorms though
but depending how far west and north it gets, and how much it mixes
out in the afternoon, areal coverage of potential critical fire
weather conditions could change on Friday and into Saturday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ103-104.

&&

40
Hazardous weather outlook, Feb 28, 4:28 AM MST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MST Wed Feb 28 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MST Wed Feb 28 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A wind advisory is in effect for the Central Highlands and South Central
Mountains, as well as eastern Lincoln, Chaves and Roosevelt counties
from noon to 6 pm MST this afternoon. Southwest to west winds will
average 25 to 35 mph with gusts of 45 to 50 mph.

Snow showers over the western and central mountains will only produce
2 to 4 inches of snow in the southwest mountains, and 1 or 2 inches
in the other mountain locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions return Friday and Saturday in the
northeast, and all of the east Sunday. The windiest day will be
Sunday when advisory level winds are likely over portions of central
and eastern New Mexico. High winds will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and strong winds through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

Event by event

39 drought. Local standard time, as filed.

Drought, West Central Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.

Drought, Curry County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Quay County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Union County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, San Francisco River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through March.

Drought, Northwest Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February expanded over an even larger area through the end of March.

Drought, Far Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Chuska Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Northwest Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.

Drought, West Central Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Southwest Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March. An area of extreme drought continued as well along the Arizona border near Luna. A couple weak storm systems moved through the area during March however snowfall amounts were very light and mainly in the highest terrain.

Drought, West Central Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, San Juan Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the region during March with only light snowfall amounts. Snow-water equivalent for the Rio Chama River basin was a paltry 43 percent of normal at the end of March. The Hopewell SNOTEL recorded the lowest snow-water equivalent value on record at the end of March since records began in 1980.

Drought, Jemez Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the region during March with only light snowfall amounts. Snow-water equivalent values for the Jemez River basin were less than five percent of normal by the end of March. Fire restrictions were put in place for all of Los Alamos County beginning March 21, 2018 until rescinded.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the area during March with only light to moderate snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin of New Mexico was only 22 percent of normal by the end of March.

Drought, West Slopes of the Sangre de Cristo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February continued through the end of March. A couple of weak storm systems moved through the area during March with only light snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin of New Mexico was only 22 percent of normal by the end of March.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the area during March with only light to moderate snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin was only 22 percent of normal by the end of March.

Drought, East Slopes of the Sangre de Cristo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018. A couple weak storm systems moved through the area during March with only light snowfall amounts. Snow-water equivalent values for the Cimarron River and Pecos River basins were less than two percent of normal by the end of March. Fire restrictions were put in place for Colfax County on March 13, 2018 until rescinded.

Drought, Upper Rio Grande Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.

Drought, Lower Chama River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.

Drought, Sandia/Manzano Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Albuquerque Metro Area

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March. A burn ban was issued for the Bosque beginning in March.

Drought, Lower Rio Grande Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Raton Ridge/Johnson Mesa

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Far Northeast Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018. Fire restrictions were put in place for Colfax County on March 13, 2018 until rescinded.

Drought, Northeast Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.

Drought, Central Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Estancia Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Harding County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.

Drought, Eastern San Miguel County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.

Drought, Guadalupe County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.

Drought, Roosevelt County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Santa Fe Metro Area

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.

Drought, Upper Tularosa Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, De Baca County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, South Central Highlands

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Chaves County Plains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March.

Drought, Eastern Lincoln County

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March. Fire restrictions from February remained in place over Lincoln County through March.

Drought, South Central Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from February continued through the end of March. Fire restrictions from February remained in place over Lincoln County through March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738350, 738352, 738354, 738355, 738356, 738358, 738360, 738361, 738363, 738364, 738367, 738370, 738372, 738373, 738374, 738376, 738377, 738379, 738381, 738382, 738383, 738384, 738385, 738386, 738387, 738388, 738389, 738390, 738391, 738392, 738393, 738394, 738395, 738396, 738397, 738398, 738400, 738401, 738414.